Alert archive / Oklahoma / Severe Thunderstorm Warnings in 2012
Severe Thunderstorm Warning 23, NWS Norman, OK
NWS Norman, OK issued this severe thunderstorm warning at Mar 8, 2012, 7:52 AM CST for Garvin County, Stephens County, Oklahoma. It was in force for 38 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Mar 8, 2012, 7:52 AM CST (13:52 UTC)
- Expired
- Mar 8, 2012, 8:30 AM CST
- In force
- 38 min
- Issued by
- NWS Norman, OK
- Area
- Storm-based polygon
Counties Garvin County, OK, Stephens County, OK
The radar
The Norman radar (KTLX), 85 km from the middle of the area, began a volume at 13:52 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Mar 8, 8:15 AM CST | HAIL 0.5 | 1 N Elmore City, OK |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Norman, OK (KOUN), launched 12:00Z, 1.9 hours before the alert went out and 70 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 9 J/kg
- Mixed-layer CIN
- 0 J/kg
- Mixed-layer LCL
- 405 m above ground
- 0-6 km bulk shear
- 68 kt
- 0-1 km storm-relative helicity
- 195 m²/s²
- 0-3 km storm-relative helicity
- 205 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 2.4
The text
As transmitted, in the capitals the NWS used until 2016.
407
WUUS54 KOUN 081352
SVROUN
OKC049-137-081430-
/O.NEW.KOUN.SV.W.0023.120308T1352Z-120308T1430Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE NORMAN OK
752 AM CST THU MAR 8 2012
THE NATIONAL WEATHER SERVICE IN NORMAN HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
WESTERN GARVIN COUNTY IN SOUTHERN OKLAHOMA...
NORTHEASTERN STEPHENS COUNTY IN SOUTHERN OKLAHOMA...
* UNTIL 830 AM CST
* AT 752 AM CST...NATIONAL WEATHER SERVICE RADAR INDICATED A SEVERE
THUNDERSTORM 5 MILES NORTHWEST OF VELMA...MOVING NORTHEAST AT 55
MPH.
HAZARDS IN THE WARNING INCLUDE...
HAIL UP TO THE SIZE OF QUARTERS...
WIND GUSTS TO 60 MPH...
* LOCATIONS IN THE WARNING INCLUDE ANTIOCH...ELMORE CITY...ERIN
SPRINGS...FOSTER...LINDSAY...MAYSVILLE...PAOLI...PAULS VALLEY...
PERNELL...VELMA AND WHITEBEAD.
THIS INCLUDES INTERSTATE 35 BETWEEN MILE MARKERS 68 AND 83.
LAT...LON 3443 9768 3454 9780 3468 9771 3468 9767
3473 9767 3485 9760 3485 9714 3457 9726
3450 9747 3450 9756 3447 9756
TIME...MOT...LOC 1352Z 230DEG 48KT 3455 9766
$$
CMS1 follow-up statement
150
WWUS54 KOUN 081412
SVSOUN
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORMAN OK
812 AM CST THU MAR 8 2012
OKC137-081421-
/O.CAN.KOUN.SV.W.0023.000000T0000Z-120308T1430Z/
STEPHENS OK-
812 AM CST THU MAR 8 2012
...THE SEVERE THUNDERSTORM WARNING HAS BEEN CANCELLED FOR
NORTHEASTERN STEPHENS COUNTY...
LAT...LON 3467 9756 3468 9766 3468 9765 3473 9764
3485 9760 3485 9714 3457 9726 3450 9747
3450 9756
TIME...MOT...LOC 1411Z 230DEG 48KT 3471 9742
$$
OKC049-081430-
/O.CON.KOUN.SV.W.0023.000000T0000Z-120308T1430Z/
GARVIN OK-
812 AM CST THU MAR 8 2012
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 830 AM CST
FOR WESTERN GARVIN COUNTY...
AT 811 AM CST...NATIONAL WEATHER SERVICE RADAR DETECTED A SEVERE
THUNDERSTORM 4 MILES NORTH OF FOSTER...MOVING NORTHEAST AT 55 MPH.
HAZARDS IN THE WARNING INCLUDE...
HAIL UP TO THE SIZE OF QUARTERS...
WIND GUSTS TO 60 MPH...
* LOCATIONS IN THE WARNING INCLUDE ANTIOCH...ELMORE CITY...ERIN
SPRINGS...FOSTER...LINDSAY...MAYSVILLE...PAOLI...PAULS VALLEY...
PERNELL AND WHITEBEAD.
THIS INCLUDES INTERSTATE 35 BETWEEN MILE MARKERS 68 AND 83.
LAT...LON 3467 9756 3468 9766 3468 9765 3473 9764
3485 9760 3485 9714 3457 9726 3450 9747
3450 9756
TIME...MOT...LOC 1411Z 230DEG 48KT 3471 9742
$$
AUSTINWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Norman, OK wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 8, 5:42 AM CST, 2 hours 10 minutes earlier.
Area forecast discussion, Mar 8, 5:42 AM CST, 2 hours 10 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORMAN OK
542 AM CST THU MAR 8 2012
.AVIATION...
LOW CLOUDS...TSRA...AND STRONG N WINDS WILL COVER OK AND N TX IN
THE WAKE OF A STRONG COLD FRONT THAT NOW EXTENDS FROM KADH TO
KSPS. CONDITIONS WILL IMPROVE THIS AFTERNOON...ESPECIALLY IN THE N
AND NW...BUT MAY WELL REMAIN MVFR THROUGH THE ENTIRE PERIOD. RAIN
COVERAGE SHOULD DECREASE THIS AFTERNOON/EVENING...BUT CHANCES OF
RA/TSRA WILL CONTINUE INTO TOMORROW AT ALL STIES. WINDS WILL
DECREASE TO LESS THAN 20 KT LATE THIS AFTERNOON IN THE N...AND
THIS EVENING IN THE S. LITTLE CHANGE IS EXPECTED OVERNIGHT.
&&
.PREV DISCUSSION... /ISSUED 509 AM CST THU MAR 8 2012/
DISCUSSION...
WINDS HAVE INCREASED SUBSTANTIALLY OVER THE PAST HOUR OR SO ACROSS
THE SOUTHWEST QUADRANT OF OKLAHOMA. MODEL GUIDANCE SUGGESTS THAT
THESE WINDS MAY CONTINUE WELL INTO THE AFTERNOON...AND EXPAND
SOMEWHAT TO THE SOUTH AND EAST. AS A RESULT...WE HAVE ISSUED A
WIND ADVISORY FOR APPROXIMATELY THE SOUTHWEST HALF OF OUR FORECAST
AREA.
PREV DISCUSSION... /ISSUED 422 AM CST THU MAR 8 2012/
DISCUSSION...
THE COLD FRONT CURRENTLY EXTENDS FROM NEAR SEMINOLE...TO
LAWTON...TO NEAR VERNON...AND ON SOUTHWEST INTO WEST TEXAS. THERE
IS A SHARP TEMPERATURE GRADIENT BEHIND THE FRONT...ALONG WITH
STRONGER WINDS. WE EXPECT WINDS TO NUDGE UP AGAINST WIND ADVISORY
LEVELS OVER WESTERN OKLAHOMA THIS MORNING...BUT SHOULD SUBSIDE
SOMEWHAT TOWARD NOON. WIDESPREAD RAIN...PLUS A FEW
THUNDERSTORMS...WILL CONTINUE ACROSS MOST OF OUR FORECAST AREA
TODAY.
THE UPPER-LEVEL LOW THAT IS ASSOCIATED WITH THIS STORM SYSTEM IS
FORECAST TO CUT OFF FROM THE MAIN FLOW...AND REMAIN OVER THE
SOUTHWESTERN U.S. UNTIL THIS WEEKEND. THIS WILL MAINTAIN A MOIST
FLOW ACROSS THE SOUTHERN PLAINS...KEEPING THE RAIN CHANCES GOING
UNTIL AT LEAST SUNDAY...WHEN THE SYSTEM IS FINALLY FORECAST TO
MOVE OUT TO THE EAST. ANOTHER SYSTEM MAY BRING SOME RAIN NEXT
WEEK...BUT A LACK OF MODEL CONSISTENCY LEAVES NEXT WEEK AS A VERY
LOW CONFIDENCE FORECAST...AND NO SIGNIFICANT RAIN CHANCES ARE
INCLUDED AT THIS POINT.
SOME OF THE PRECIPITATION MAY FALL AS SNOW OR SLEET IN PARTS OF
FAR WESTERN OKLAHOMA TONIGHT AND TOMORROW NIGHT. ALTHOUGH
SOME LIGHT ACCUMULATION IS NOT OUT OF THE QUESTION...IT IS
CURRENTLY TOO UNLIKELY TO MENTION IN THE FORECAST.
&&
.PRELIMINARY POINT TEMPS/POPS...
OKLAHOMA CITY OK 42 36 53 39 / 80 50 40 60
HOBART OK 41 32 48 35 / 80 40 50 40
WICHITA FALLS TX 50 37 46 37 / 80 50 50 60
GAGE OK 44 31 53 28 / 50 30 30 20
PONCA CITY OK 44 34 59 36 / 50 20 10 40
DURANT OK 66 39 55 43 / 100 70 50 70
&&
.OUN WATCHES/WARNINGS/ADVISORIES...
OK...WIND ADVISORY UNTIL 5 PM CST THIS AFTERNOON FOR OKZ009-014>016-
021>023-027-033>039-044-045.
TX...WIND ADVISORY UNTIL 5 PM CST THIS AFTERNOON FOR TXZ083>090.
&&
02/23/23Hazardous weather outlook, Mar 8, 5:00 AM CST, 2 hours 52 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NORMAN OK
500 AM CST THU MAR 8 2012
OKZ004>048-050>052-TXZ083>090-081800-
HARPER-WOODS-ALFALFA-GRANT-KAY-ELLIS-WOODWARD-MAJOR-GARFIELD-NOBLE-
ROGER MILLS-DEWEY-CUSTER-BLAINE-KINGFISHER-LOGAN-PAYNE-BECKHAM-
WASHITA-CADDO-CANADIAN-OKLAHOMA-LINCOLN-GRADY-MCCLAIN-CLEVELAND-
POTTAWATOMIE-SEMINOLE-HUGHES-HARMON-GREER-KIOWA-JACKSON-TILLMAN-
COMANCHE-STEPHENS-GARVIN-MURRAY-PONTOTOC-COAL-COTTON-JEFFERSON-
CARTER-JOHNSTON-ATOKA-LOVE-MARSHALL-BRYAN-HARDEMAN-FOARD-WILBARGER-
WICHITA-KNOX-BAYLOR-ARCHER-CLAY-
500 AM CST THU MAR 8 2012
THIS HAZARDOUS WEATHER OUTLOOK COVERS NORTHERN...WESTERN...
CENTRAL...AND SOUTHERN OKLAHOMA...AND WESTERN NORTH TEXAS.
.DAY ONE...TODAY AND TONIGHT...
THUNDERSTORM OUTLOOK...
WIDESPREAD SHOWERS AND THUNDERSTORMS ARE EXPECTED TODAY AND TONIGHT.
ALTHOUGH SEVERE STORMS ARE UNLIKELY...A FEW STRONG THUNDERSTORMS MAY
PRODUCE SMALL HAIL AND STRONG WIND GUSTS.
DISCUSSION...
A COLD FRONT WHICH MOVED THROUGH MUCH OF OKLAHOMA OVERNIGHT WILL
CONTINUE SOUTHWARD THIS MORNING...MOVING THROUGH WESTERN NORTH TEXAS
AND SOUTHERN OKLAHOMA EARLY THIS MORNING. WIDESPREAD SHOWERS AND
THUNDERSTORMS ARE EXPECTED...ESPECIALLY DURING THE MORNING...ALONG
AND NORTH OF THE FRONT AS AN UPPER LEVEL STORM SYSTEM APPROACHES
FROM THE SOUTHERN ROCKIES. INSTABILITY WILL BE LIMITED AND SEVERE
STORMS ARE NOT EXPECTED. HOWEVER...A FEW STRONG STORMS PRODUCING
SMALL HAIL AND GUSTY WINDS WILL BE POSSIBLE. THE MORE WIDESPREAD
STRONG THUNDERSTORMS ARE EXPECTED TO SHIFT SOUTH OF THE AREA BY THIS
AFTERNOON AS THE FRONT CONTINUES TO MOVE SOUTH OF THE REGION.
HOWEVER...SCATTERED SHOWERS AND THUNDERSTORMS WILL LIKELY PERSIST
THROUGH TONIGHT.
PROBABILITY TABLE...
VALID THROUGH 700 AM CST FRIDAY MAR 9.
PROBABILITY OF THUNDERSTORMS OCCURRING IN THE
NWS NORMAN COUNTY WARNING AREA...100 PERCENT.
PROBABILITY OF SEVERE STORMS IF STORMS OCCUR...15 PERCENT.
OTHER HAZARDOUS WEATHER...
STRONG NORTH WINDS WILL PREVAIL BEHIND THE COLD FRONT. THE STRONGEST
WINDS WILL OCCUR THROUGH PARTS OF WESTERN OKLAHOMA AND WESTERN NORTH
TEXAS. SEE THE WIND ADVISORY PRODUCT FOR FURTHER DETAILS.
.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY...
THUNDERSTORM OUTLOOK...
THE CHANCE FOR THUNDERSTORMS WILL CONTINUE INTO THE WEEKEND...
HOWEVER THE THREAT OF SEVERE WEATHER IS EXPECTED TO REMAIN LOW.
OTHER HAZARDOUS WEATHER...
SOME SNOW MAY FALL ACROSS FAR NORTHWEST OKLAHOMA THURSDAY NIGHT INTO
FRIDAY MORNING. SNOW ACCUMULATION...IF ANY...WILL LIKELY BE
CONFINED TO GRASSY SURFACES...CARS...AND PERHAPS BRIDGES.
THE NEXT SCHEDULED HAZARDOUS WEATHER OUTLOOK WILL BE ISSUED BY NOON
TODAY.In the hours before
Special weather statement, Mar 8, 5:26 AM CST, 2 hours 26 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORMAN OK
526 AM CST THU MAR 8 2012
OKZ022-035-081200-
KIOWA OK-WASHITA OK-
526 AM CST THU MAR 8 2012
...SIGNIFICANT WEATHER ADVISORY...
THIS SIGNIFICANT WEATHER ADVISORY IS FOR KIOWA AND WASHITA COUNTIES.
AT 526 AM CST...A STRONG THUNDERSTORM WAS LOCATED 7 MILES SOUTH OF
LONE WOLF...MOVING NORTHEAST AT 45 MPH.
HAZARDS INCLUDE...
HAIL UP TO THE SIZE OF NICKELS...
WIND GUSTS TO 50 MPH...
LAT...LON 3525 9913 3506 9873 3485 9917 3486 9919
3484 9920 3482 9924 3489 9931 3489 9929
3492 9930 3494 9933Special weather statement, Mar 8, 5:27 AM CST, 2 hours 25 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE NORMAN OK 527 AM CST THU MAR 8 2012 OKZ004-009-010-081200- ELLIS OK-HARPER OK-WOODWARD OK- 527 AM CST THU MAR 8 2012 ...SIGNIFICANT WEATHER ADVISORY... THIS SIGNIFICANT WEATHER ADVISORY IS FOR ELLIS...HARPER AND WOODWARD COUNTIES. AT 528 AM CST...A STRONG THUNDERSTORM WAS LOCATED 16 MILES SOUTHWEST OF FORT SUPPLY...MOVING NORTHEAST AT 45 MPH. HAZARDS INCLUDE... HAIL UP TO ONE-HALF INCH... WIND GUSTS TO 40 MPH... LAT...LON 3678 9956 3657 9933 3631 9972 3643 9989
Local storm report, Mar 8, 5:52 AM CST, 2 hours before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
552 AM CST THU MAR 08 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0453 AM TSTM WND GST ALTUS AIR FORCE BASE 34.66N 99.29W
03/08/2012 M59 MPH JACKSON OK ASOS
0500 AM TSTM WND DMG HOBART 35.03N 99.09W
03/08/2012 KIOWA OK AMATEUR RADIO
ANCHORED ANIMAL STRUCTURE FLIPPED OVER.
&&
DWSpecial weather statement, Mar 8, 5:53 AM CST, 1 hour 59 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORMAN OK
553 AM CST THU MAR 8 2012
OKZ021>023-033>038-044-TXZ083>085-087-081245-
CADDO OK-COMANCHE OK-COTTON OK-GREER OK-HARMON OK-JACKSON OK-KIOWA
OK-TILLMAN OK-WASHITA OK-BECKHAM OK-FOARD TX-HARDEMAN TX-KNOX
TX-WILBARGER TX-
553 AM CST THU MAR 8 2012
...SIGNIFICANT WEATHER ADVISORY...
THIS SIGNIFICANT WEATHER ADVISORY IS FOR BECKHAM...CADDO...
COMANCHE...COTTON...FOARD...GREER...HARDEMAN...HARMON...JACKSON...
KIOWA...KNOX...TILLMAN...WASHITA AND WILBARGER COUNTIES.
STRONG NORTH WINDS WHICH DEVELOPED BEHIND A COLD FRONT MOVING
THROUGH SOUTHWEST OKLAHOMA AND PARTS OF WESTERN NORTH TEXAS WERE
BEING ENHANCED BY OUTFLOW FROM SHOWERS AND THUNDERSTORMS. WIND GUSTS
OF 45 TO 55 MPH CAN BE EXPECTED IN THESE AREAS THROUGH ABOUT 7 AM.
LAT...LON 3518 9996 3539 9918 3538 9810 3446 9817
3418 9892 3421 9895 3417 9895 3364 9995Local storm report, Mar 8, 7:10 AM CST, 42 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
710 AM CST THU MAR 08 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0700 AM TSTM WND GST 3 W MEDICINE PARK 34.73N 98.55W
03/08/2012 M58 MPH COMANCHE OK MESONET
&&
DWSpecial weather statement, Mar 8, 7:37 AM CST, 15 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORMAN OK
737 AM CST THU MAR 8 2012
OKZ023-027-028-038>040-046-081400-
CADDO OK-CARTER OK-COMANCHE OK-GARVIN OK-GRADY OK-MCCLAIN OK-
STEPHENS OK-
737 AM CST THU MAR 8 2012
...SIGNIFICANT WEATHER ADVISORY...
THIS SIGNIFICANT WEATHER ADVISORY IS FOR CADDO...CARTER...COMANCHE...
GARVIN...GRADY...MCCLAIN AND STEPHENS COUNTIES.
AT 736 AM CST...A STRONG THUNDERSTORM WAS LOCATED 4 MILES EAST OF
COMANCHE...MOVING NORTHEAST AT 55 MPH. OTHER STORMS WERE LOCATED
NEAR APACHE AND ABOUT 5 MILES NORTH OF CHICKASHA. SMALL HAIL IS
LIKELY
WITH THESE STORMS. IN ADDITION...THE STORMS MAY LOCALLY ENHANCE THE
EXISTING STRONG WINDS.
HAZARDS INCLUDE...
HAIL UP TO THE SIZE OF NICKELS...
LAT...LON 3438 9804 3496 9860 3537 9827 3533 9769
3444 9739 3428 9784 3429 9789The office that day
Everything else NWS Norman, OK issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Mar 7, 9:33 PM CST | Special Weather Statement | OUN | Woods, Woodward | 27 min |
| Mar 7, 9:49 PM CST | Special Weather Statement | OUN | Grant | 26 min |
| Mar 7, 10:09 PM CST | Special Weather Statement | OUN | Woods | 36 min |
| Mar 7, 10:16 PM CST | Special Weather Statement | OUN | Grant | 29 min |
| Mar 7, 11:16 PM CST | Special Weather Statement | OUN | Grant | 44 min |
| Mar 7, 11:32 PM CST | Severe Thunderstorm Warning | OUN | Grant, Kay | 43 min |
| Mar 8, 12:18 AM CST | Special Weather Statement | OUN | Kay | 27 min |
| Mar 8, 4:09 AM CST | Special Weather Statement | OUN | Jackson | 21 min |
| Mar 8, 4:17 AM CST | Special Weather Statement | OUN | Harmon | 28 min |
| Mar 8, 4:51 AM CST | Special Weather Statement | OUN | Tillman | 24 min |
| Mar 8, 5:07 AM CST | Wind Advisory | OUN | Beckham, Caddo, Comanche, Cotton, Custer, Dewey and 11 more | 12 hr |
| Mar 8, 5:26 AM CST | Special Weather Statement | OUN | Kiowa | 34 min |
| Mar 8, 5:27 AM CST | Special Weather Statement | OUN | Harper | 33 min |
| Mar 8, 5:53 AM CST | Special Weather Statement | OUN | Caddo, Comanche, Greer, Harmon, Jackson, Kiowa and 2 more | 52 min |
| Mar 8, 7:37 AM CST | Special Weather Statement | OUN | Caddo, Grady, Stephens | 23 min |
| Mar 8, 8:25 AM CST | Special Weather Statement | OUN | Garvin | 35 min |
| Mar 8, 9:10 AM CST | Special Weather Statement | OUN | Seminole | 35 min |
| Mar 8, 2:09 PM CST | Special Weather Statement | OUN | Johnston | 36 min |
| Mar 8, 2:16 PM CST | Severe Thunderstorm Warning | OUN | Atoka, Bryan | 44 min |
| Mar 8, 4:35 PM CST | Special Weather Statement | OUN | Lincoln | 25 min |
Nearby
Severe Thunderstorm Warnings in Oklahoma, 2012Every severe thunderstorm warning in 2012
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.